Health Library Home>Wellness Centers>Medications>Article

Coping With Kidney and Bladder Changes Due to Chemotherapy

 Some anticancer drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. Some anticancer drugs cause the urine to change color or take on a strong or medicine-like odor. Some colors that you may see include orange, red, green, or yellow. Check with your doctor to see if the drugs you are taking may have any of these effects. Your doctor or nurse will take a urine and blood samples to check how well your bladder and kidneys are working.

Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, broth, ice cream, soup, popsicles, and gelatin are all considered fluids. However, you will want to avoid drinks that contain caffeine, like coffee, tea, and soda.

Watch for These Symptoms

Symptoms related to your kidneys and bladder that can develop as a side effect of chemotherapy include:

RESOURCES:

American Cancer Society
http://www.cancer.org

National Cancer Institute
http://www.cancer.gov

CANADIAN RESOURCES:

BC Cancer Agency
http://www.bccancer.bc.ca

Canadian Cancer Society
http://www.cancer.ca

REFERENCES:

A guide to chemotherapy. American Cancer Society website. Available at: http://www.cancer.org/treatment/treatmentsandsideeffects/treatmenttypes/chemotherapy/understandingchemotherapyaguideforpatientsandfamilies/understanding-chemotherapy-more-side-effects-urine-bladder-kidney-problem. Updated June 9, 2015. Accessed December 8, 2015.

Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/chemotherapy-and-you.pdf. Updated June 2011. Accessed December 8, 2015.

Last reviewed November 2015 by Michael Woods MD  Last Updated: 12/8/2015